Adverse events in a newborn on valproate therapy due to loss-of-function mutations in CYP2C9

Andrea Nagy, Tamás Budi, Manna Temesvári, Zsuzsa Szever, Pál Tamás Szabó, Katalin Monostory

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

An increased risk of valproate-induced toxicity has been reported in children, particularly in those younger than 2. years of age. Significant variations in valproate pharmacokinetics and shifts in the metabolic pathways towards CYP2C9-dependent metabolism seem to play some role in the age-related differences in the incidence of adverse events. We present the case of a premature patient with moderate hemorrhage in the subependymal region (grade II - intraventricular hemorrhage without ventricular dilatation), several myoclonic episodes in her right upper arm (series of jerks lasting milliseconds), and epileptiform abnormalities on the EEG (localized spike-and-wave in the left frontal region with preserved background activity who was treated with valproate. Serious side effects, consisting of bone marrow depression, hyperammonemia, and serum alkaline phosphatase elevation, were observed seventeen days after the beginning of valproate therapy. The toxic symptoms were likely the consequence of a reduced ability to metabolize valproate. The patient was demonstrated to carry two loss-of-function mutations in CYP2C9 (CYP2C9*3/*3) resulting in exaggerated blood concentrations of valproate. The present case highlights the importance of assaying inborn errors in CYP2C9 gene in pediatric patients to avoid valproate-evoked serious side effects.

Original languageEnglish
Pages (from-to)86-87
Number of pages2
JournalEpilepsy and Behavior Case Reports
Volume4
DOIs
Publication statusPublished - 2015

Keywords

  • Bone marrow depression
  • CYP2C9 genotype
  • Hyperammonemia
  • Pediatric patient
  • Valproate

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology
  • Behavioral Neuroscience

Fingerprint Dive into the research topics of 'Adverse events in a newborn on valproate therapy due to loss-of-function mutations in CYP2C9'. Together they form a unique fingerprint.

  • Cite this